Alert archive / Utah / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 50, NWS Salt Lake City, UT

June 30, 2015Juab County, Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 30, 2015, 9:02 PM MDT for Juab County, Millard County, Utah. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2015, 9:02 PM MDT (03:02 UTC)
Expired
Jun 30, 2015, 10:00 PM MDT
In force
58 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Juab County, UT, Millard County, UT

The radar

The Salt Lake City radar (KMTX), 191 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 3.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2015-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2015-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
3495 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS55 KSLC 010302
SVRSLC
UTC023-027-010400-
/O.NEW.KSLC.SV.W.0050.150701T0302Z-150701T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
902 PM MDT TUE JUN 30 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MILLARD COUNTY IN UTAH...
  SOUTHEASTERN JUAB COUNTY IN UTAH...

* UNTIL 1000 PM MDT

* AT 902 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 20 MILES WEST OF NEPHI TO 12 MILES NORTHEAST OF
  DELTA...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEVAN...OAK CITY...LEAMINGTON...LYNNDYL AND MILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3960 11173 3936 11231 3954 11264 3971 11222
TIME...MOT...LOC 0302Z 290DEG 14KT 3962 11219 3952 11245 

$$

ROGOWSKI
2 follow-up statements
330 
WWUS55 KSLC 010330
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
930 PM MDT TUE JUN 30 2015

UTC023-027-010400-
/O.CON.KSLC.SV.W.0050.000000T0000Z-150701T0400Z/
MILLARD UT-JUAB UT-
930 PM MDT TUE JUN 30 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR NORTHEASTERN MILLARD AND SOUTHEASTERN JUAB COUNTIES...

AT 930 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 17 MILES WEST OF NEPHI TO 17 MILES NORTHEAST OF
DELTA...MOVING EAST NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
LEVAN...LEAMINGTON...LYNNDYL AND MILLS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

&&

LAT...LON 3960 11173 3939 11227 3959 11251 3971 11222
TIME...MOT...LOC 0330Z 248DEG 13KT 3967 11215 3957 11241 

$$

ROGOWSKI
740 
WWUS55 KSLC 010354
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
954 PM MDT TUE JUN 30 2015

UTC023-027-010404-
/O.EXP.KSLC.SV.W.0050.000000T0000Z-150701T0400Z/
MILLARD UT-JUAB UT-
954 PM MDT TUE JUN 30 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MILLARD AND
SOUTHEASTERN JUAB COUNTIES WILL EXPIRE AT 1000 PM MDT...
    
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND EXITED THE WARNED AREA. THEREFORE THE WARNING
WILL BE ALLOWED TO EXPIRE.

LAT...LON 3960 11173 3939 11227 3959 11251 3971 11222
TIME...MOT...LOC 0353Z 290DEG 14KT 3967 11215 3957 11241 

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 3:35 PM MDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jun 30, 3:35 PM MDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 PM MDT TUE JUN 30 2015

.SYNOPSIS...STRONG HIGH PRESSURE ALOFT CENTERED ACROSS THE WESTERN
GREAT BASIN WILL SHIFT EAST TO THE FOUR CORNERS THIS WEEKEND.
SUFFICIENT MOISTURE WILL BE IN PLACE FOR AFTERNOON AND EVENING
THUNDERSTORMS THROUGH SATURDAY. INCREASING MOISTURE AND SOMEWHAT
COOLER TEMPERATURES WILL MOVE INTO THE REGION EARLY NEXT WEEK.

&&

.SHORT TERM (UNTIL 06Z SATURDAY)...THE UPPER HIGH CURRENTLY
POSITIONED ACROSS THE WESTERN GREAT BASIN WILL BEGIN A SLOW
EASTWARD SHIFT THROUGH THE REMAINDER OF THE WEEK. TERRAIN-BASED
CONVECTION THIS AFTERNOON APPEARS TO HAVE A LITTLE GREATER AREAL
COVERAGE...WITH SOME OF THIS ACTIVITY PRODUCING BRIEF AND LOCALLY
HEAVY RAINFALL.

THE WESTERN VALLEYS MAY BECOME INVOLVED WITH THIS CONVECTIVE
ACTIVITY THIS EVENING. THE NAM/GFS HAVE FOR A COUPLE OF MODELS
RUNS GRABBED ON TO A WEAK SHORTWAVE OVER EASTERN NEVADA WHICH ENDS
UP TRACKING SLOWLY EAST THROUGH WEST-CENTRAL UTAH THIS EVENING.
THIS SHORTWAVE WILL BE MOVING INTO A REGION OF FAIRLY HIGH CAPE
VALUES. THIS COMBINATION OF DYNAMIC SUPPORT AND PRIMED AIR MASS
SHOULD LEAD TO A PERIOD OF LOOSELY ORGANIZED CONVECTION ACROSS
WEST-CENTRAL THROUGH NORTHWEST UTAH THIS EVENING. GENERALLY WEAK
SHEAR INDICATES THAT STRONG CONVECTION IS UNLIKELY...THOUGH
STRONG MICROBURST STILL A GOOD BET THIS EVENING.

MODESTLY DRIER AIR /LOWER PWAT VALUES/ WILL WORK INTO THE REGION
FOR THE LATTER HALF OF THE WEEK. STILL LOOKING AT TERRAIN-BASED
CONVECTION BOTH DAYS...THOUGH THE AREAL COVERAGE WILL LIKELY BE
REDUCED WHEN COMPARED TO THE PRIOR COUPLE OF DAYS.

.LONG TERM (AFTER 06Z SATURDAY)...DRIER CONDITIONS CONTINUE THROUGH
SATURDAY ACROSS THE FORECAST AREA WITH THE RIDGE AXIS OVERHEAD. THIS
WILL BRING A WARMING TREND IN TEMPERATURES ON SATURDAY...WITH
TEMPERATURES RISING TO AROUND 100F ONCE AGAIN ALONG THE WASATCH
FRONT.

GFS/EC CONTINUING TO SHOW THE RIDGE AXIS MOVING EAST
SUNDAY...RESULTING IN SOUTHERLY FLOW OVER THE AREA. THIS WILL DRAW
TROPICAL MOISTURE INTO THE AREA...BRINGING THE THREAT OF
SHOWERS/THUNDERSTORMS TO MUCH OF THE AREA. EARLIER GUIDANCE
INDICATED TROPICAL MOISTURE WOULD STICK AROUND INTO EARLY NEXT WEEK.
HOWEVER...MODELS NOW INDICATE MORE OF A WESTERLY COMPONENT TO THE
FLOW BY MONDAY AS ANOTHER PACIFIC NORTHWEST TROUGH FLATTENS THE
RIDGE. THIS WOULD ALLOW DRIER AIR TO MOVE BACK INTO AT LEAST
SOUTHERN AND WESTERN UTAH BY MONDAY AFTERNOON WITH THE DRYING TREND
INCREASING THROUGH DAY 7. FOR NOW...HAVE ONLY LOWERED POPS SLIGHTLY
BUT CURRENT FORECAST MAY BE TOO WET IF THE TREND IN GUIDANCE HOLDS.

&&

.FIRE WEATHER...THE STRONG HIGH PRESSURE OF THE PAST SEVERAL DAYS
WILL GRADUALLY SHIFT FROM THE WESTERN GREAT BASIN TO THE FOUR
CORNERS REGION BY THIS WEEKEND. FOR THE BALANCE OF THE WEEK
SUFFICIENT MOISTURE WILL EXIST TO SPAWN CONVECTION ACROSS THE
HIGHER TERRAIN DURING THE AFTERNOON AND EVENING HOURS...WITH SOME
OF THIS ACTIVITY SPILLING INTO THE WESTERN AND SOUTHERN VALLEYS
DURING THE LATE AFTERNOON AND EVENING HOURS. ONCE THE HIGH
PRESSURE SHIFTS TO THE FOUR CORNERS MOISTURE WILL INCREASE AS WILL
THE AREAL COVERAGE OF CONVECTION HEADING INTO EARLY NEXT WEEK. THE
INCREASE IN CLOUD COVER/PRECIP ALONG WITH MODESTLY COOLER AIR
ALOFT WILL LEAD TO TEMPERATURES FALLING BACK TO NEAR NORMAL LEVELS
BEGINNING SUNDAY.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH
THE TAF PERIOD. NORTHWEST WINDS THIS AFTERNOON ARE EXPECTED TO
SWITCH TO THE SOUTHEAST BETWEEN 0300-0500 UTC.  THERE IS A 20
PERCENT CHANCE THAT THE TERMINAL WILL BE IMPACTED BY OUTFLOW WINDS
FROM SHOWERS AND STORMS IN THE AREA BETWEEN 0000-0600 UTC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SHORT TERM/FIRE WEATHER...CONGER
LONG TERM...TRAPHAGAN
AVIATION...GRAHAM

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 30, 6:30 PM MDT, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 PM MDT TUE JUN 30 2015

UTZ005-010115-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
630 PM MDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOX ELDER AND
NORTHWESTERN TOOELE COUNTIES UNTIL 715 PM MDT...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF JUNIPER TO 30 MILES NORTHWEST OF DELLE TO 10 MILES
NORTHEAST OF WENDOVER...AND MOVING EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE POSSIBLE. THESE
STORMS HAVE A HISTORY OF PRODUCING GUSTY WINDS AND SMALL HAIL ALONG
WITH COPIOUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE... THE WEST DESERT INCLUDING STATE ROUTE
30...INTERSTATE 80 ACROSS TOOELE COUNTY...THE SALT FLATS...AND THE
GREAT SALT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

IF ON OR NEAR THE GREAT SALT LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4164 11238 4166 11241 4185 11241 4192 11247
      4191 11250 4125 11240 4111 11250 4059 11355
      4064 11404 4081 11404 4115 11319 4199 11322
      4200 11237
TIME...MOT...LOC 0026Z 267DEG 35KT 4206 11309 4116 11305 4084 11389

ROGOWSKI
Special weather statement, Jun 30, 7:15 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
715 PM MDT TUE JUN 30 2015

UTZ001-002-005-010245-
NORTHERN WASATCH FRONT UT-GREAT SALT LAKE DESERT AND MOUNTAINS UT-
CACHE VALLEY/UTAH PORTION UT-
715 PM MDT TUE JUN 30 2015

...SIGNIFICANT WEATHER ADVISORY FOR...BOX ELDER...NORTHWESTERN
CACHE...NORTHEASTERN TOOELE...SOUTHWESTERN WEBER AND DAVIS COUNTIES
UNTIL 845 PM MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
NORTHWEST OF SNOWVILLE TO 27 MILES NORTH OF DELLE TO 18 MILES
NORTHWEST OF KNOLLS...AND MOVING EAST AT 40 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING PEA SIZE HAIL AND WINDS OF
40 TO 55 MPH ALONG WITH COPIOUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
THE GREAT SALT LAKE...
THE NORTHERN WASATCH FRONT...
THE CACHE VALLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

IF ON OR NEAR THE GREAT SALT LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4152 11188 4156 11194 4184 11205 4176 11207
      4138 11202 4131 11192 4087 11182 4082 11188
      4092 11201 4081 11220 4076 11264 4069 11262
      4056 11302 4104 11383 4130 11349 4199 11343
      4200 11218 4184 11206 4200 11210 4200 11180
TIME...MOT...LOC 0112Z 267DEG 35KT 4207 11279 4117 11276 4085 11360

ROGOWSKI

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:30 PM MDTSpecial Weather StatementSLCBox Elder45 min
Jun 30, 7:15 PM MDTSpecial Weather StatementSLCBox Elder, Davis90 min

Nearby

Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.